Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 82, NWS Cheyenne, WY

July 21, 2000Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 21, 2000, 5:43 PM MDT for Morrill County, Nebraska. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 21, 2000, 5:43 PM MDT (23:43 UTC)
Expired
Jul 21, 2000, 6:15 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Morrill County, NE

What was reported inside it

TimeReportWhereRemark
Jul 21, 6:11 PM MDTHail 1Broadwater, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 2:15 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 212346 COR
SVRCYS
NEC123-220015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
543 PM MDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 615 PM MDT

* AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHEAST OF BRIDGEPORT...OR ABOUT
  22 MILES SOUTH OF ALLIANCE...MOVING SOUTHEAST AT 15 MPH.  A SECOND
  SEVERE THUNDERSTORM WAS LOCATED ABOUT 10 MILES NORTHEAST OF 
  BAYARD...OR 23 MILES SOUTHWEST OF ALLIANCE.  BOTH STORMS WERE 
  MOVING TOWARDS THE SOUTHWEST AT 15 MPH. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BRIDGEPORT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES.

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

LAT...LON 4192 10273 4190 10335 4157 10306 4161 10265

BANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:31 PM MDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 21, 1:31 PM MDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
131 PM MDT FRI JUL 21 2000

WILL KEEP THE DISCUSSION OF THE EVE TSTM ACTVTY SHORT TO TRY TO PREPARE
FOR SVR WX LTR THIS AFTN AND EVE.  TSTMS HAVE FIRED IN PARTS OF SE
WY ERY THIS AFTN AND WITH THE CURRENT BUOYANCY...AVBL MSTR AND SHEAR
XPCT SOME TO PRODUCE SVR WX IN XTRM SE WY AND THE WRN NEB PNHNDL.  OMEGA
WUD HINT AT SOME LINGERING ACTVTY TIL ARND MDNT...BUT WILL WORD IT
LT EVE IN THE FCST.  WITH THE HI LLM IN ESP THE WRN NEB PNHNDL AND THE
LGT SE WINDS BLV THAT LO CLDS AND FOG WILL AGN DVLP AFT MDNT...AND MAY
XTND INTO FAR SE WY.  THE ETA LOOKED REASONABLE FOR THIS FCST AND IS
FAIRLY SIM TO THE OTR MDLS IN BLDG THE RDG ALFT TO OUR W THRU SUN.  THE
RESULT WILL BE A WARMING...DRYING AND STBLZG TREND THRU THE WKND.
SAT AFTN AND EVE SHUD SEE LESS TSTMS CVRG THAN THIS AFTN AND EVE AS
WELL AS LESS INTS AND BY SUN ONLY ISOLD CVRG IS XPCTD.  TEMPS WILL
GO TO NEAR OR ABV 90 IN THE LWR ELVTNS BY SUN.  MOS TEMPS AND POPS
LOOK CLOSE.

.EXTENDED DISCUSSION...
500 MB RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD ACROSS THE
CENTRAL US IN THE EXTENDED PERIOD WHILE A TROF OF LOW PRESSURE DIGS
ALONG THE NW COAST.  THIS WILL RESULT IN WARM TEMPS FOR THE CWA.
MONSOONAL MOISTURE WILL CONTINUE TO STREAM INTO THE AREA...RESULTING
IN A DAILY CHANCE FOR AFTERNOON THUNDERSTORMS.

.CYS...
WY...NONE.
NE...NONE.

WEILAND/DAUGHERTY

In the hours before

Local storm report, Jul 21, 11:57 AM MDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
1157 AM MDT FRI JUL 21 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    15 E CHUGWATER            WY   1.00 INCH HAIL
07/20/00   PLATTE

GRIFFITH
Special weather statement, Jul 21, 2:16 PM MDT, 3 hours 27 minutes before
NEZ001>003-019>021-054-055-WYZ059-060-067-068-070-212230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
216 PM MDT FRI JUL 21 2000

...A TORNADO WATCH IS IN EFFECT FOR EXTREME EASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE...

AT 210 PM...SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER EASTERN
WYOMING AND THE WESTERN NEBRASKA PANHANDLE.  THE STORMS ARE
EXPECTED TO CONTINUE DEVELOPING AS THEY MOVE EAST THROUGH THIS
EVENING.  CONDITIONS ARE FAVORABLE FOR LARGE HAIL AND HIGH WINDS FROM
THESE STORMS.  THE SEVERE THUNDERSTORMS COULD ALSO PRODUCE SOME
TORNADOS.

RESIDENTS OF EASTERN WYOMING AND THE NEBRASKA PANHANDLE ARE URGED
TO TAKE PRECAUTIONS AND LISTEN; FOR FURTHER STATEMENTS AND POSSIBLE
WARNINGS.

DAUGHERTY
Special weather statement, Jul 21, 2:16 PM MDT, 3 hours 27 minutes before
NEZ001>003-019>021-054-055-WYZ059-060-067-068-070-212230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
216 PM MDT FRI JUL 21 2000

...A TORNADO WATCH IS IN EFFECT FOR EXTREME EASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE UNTIL 9 PM MDT THIS EVENING...

AT 210 PM...SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER
EASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE.  THE STORMS ARE
EXPECTED TO CONTINUE DEVELOPING AS THEY MOVE EAST THROUGH THIS
EVENING.  CONDITIONS ARE FAVORABLE FOR LARGE HAIL AND HIGH WINDS
FROM THESE STORMS.  THE SEVERE THUNDERSTORMS COULD ALSO PRODUCE SOME
TORNADOS.

RESIDENTS OF EASTERN WYOMING AND THE NEBRASKA PANHANDLE ARE \URGED
TO TAKE PRECAUTIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE
WARNINGS.

DAUGHERTY

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:54 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux36 min
Jul 21, 2:28 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux47 min
Jul 21, 3:31 PM MDTSevere Thunderstorm WarningCYSKimball29 min
Jul 21, 3:58 PM MDTSevere Thunderstorm WarningCYSKimball32 min
Jul 21, 4:57 PM MDTSevere Thunderstorm WarningCYSKimball48 min
Jul 21, 4:59 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill16 min
Jul 21, 5:15 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.